|Testosterone question (please help)
Sep 25, 2008
Hey Doctor, I feel like Iam going insane...It seems as if my testosterone level maybe low.I was going to my doc to get my injection...well it seems that everytime I get my shot I get very irritated with people, I also break things at times.I just get very angry...Please help me undertsand what our options as the testosterone is making me in a way insane.Is this normal to get fits of anger then followed by calmness then anger yet again and then calmness.It is like ups and downs.It sucks really.
Response from Dr. Frascino
Aggressive angry behavior can be a side effect of excessive testosterone. Testosterone replacement via weekly or biweekly injections can push the serum testosterone concentration to a supraphysiological level (levels higher than normal) immediately after injection. The level then falls gradually over the next one to two weeks prior to the next injection. If testosterone replacement therapy is warranted, rather than injectable preparations I would suggest that you use one of the topical preparations (AndroGel or Testim), which are self-applied daily by rubbing a gel into the skin.
I'll repost below a sample of the information from those archives.
side effects of testosterone Jan 2, 2007
I have been positive for 20 years and am on 5 HIV meds. My Dr. checked my testosterone and it was low, so she put me on testosterone. My question is, what are the side effects? I have been told it is possible for my testies to shrink and grow breasts. if this is the case, when i stop taking it, do these effects go away. Oh, by the way, thanks for the forum and the web page. Bob
Response from Dr. Frascino
The most common unwanted side effects of testosterone include increased facial and body hair, oily skin, acne, male-pattern baldness, water retention, joint stiffness, increased levels of liver enzymes, a deep or hoarse voice, growth of the clitoris (women) and menstrual irregularities (women). In men, at higher doses over longer periods of time, testosterone can increase sex drive (not necessarily an "unwanted" side effect!), mood swings, aggressive behavior, persistent painful erections, shrinking testicles and breast tissue growth.
In addition, long-term use of high-dose testosterone can damage the liver, causing jaundice, hepatitis, bleeding or, possibly, cancer. There is also an increased risk of accelerating a pre-existing prostate cancer.
It's important to note that side effects from testosterone vary considerably from person to person. I included the extensive list above to remind our readers that testosterone is not a completely benign drug and should not be taken unless medically indicated.
Getting back to your particular situation, you have documented low levels of testosterone. This is a very common condition for HIVers and can be associated with a variety of symptoms, including fatigue, decreased weight and muscle mass, decreased libido and depressed mood. Consequently, replacement therapy to bring your testosterone levels back into the normal range is warranted. When you have documented hypogonadism the benefits of receiving testosterone replacement therapy outweigh the risks. I recommend using one of the topical agents (Testim or AndroGel) for testosterone replacement therapy, as it is more "physiologic" not to mention less painful than injections. You can read much more about hypogonadism (low testosterone) and its treatment in the archives. Have a look!
Testosterone Replacement May 28, 2004
OK, so I've been POZ now since Dec. 1997. It's been an easy, manageable diagnosis since, however, for the last few years I have been EXTREMELY tired. We ran all the tests, finally my doctor decided to look at my testosterone levels. They were very low, at 176. He said this was the cause of my fatigue and making me feel like a 70 year old. I am 31. My current viral load is undetectable and CD4 count is 1012. I'm still on my first meds of Combivir and Viramune, which I have been taking since March of 1998. I've tried Androgel, no significant response, I've tried Testim, again, no significant response and the stuff never dries, so my clothes stick to my body all day long. My doctor wants me to stick with one of these two because he tells me these are the safest forms especially for my liver. However, I'm curious about anything else that is out there that may be better and yet still safe. What about injectable brands?
Response from Dr. Frascino
Hypogonadism (low testosterone) is surprisingly common in us "virally enhanced" folks. Also surprisingly, it can occur in women as well as in men!
I'm glad your illness has been "an easy and manageable diagnosis:" however, feeling "EXTREMELY" tired for the last few years is a significant "quality of life" issue. Being 31 and feeling 70 is unacceptable! I'm glad you and your HIV specialist have identified the cause of the problem. (I'm disappointed it took years!) I agree with your doctor that the topical testosterone replacements are safer than other formulations injectables or oral tablets. I agree with you that Testim is sticky stuff, and I wouldn't like feeling like a walking "post-it" all day. AndroGel works well for me. You mentioned you had "no significant response." Two things should be considered. Did you use it properly, following the directions closely? Applying it to shoulders or abdomen, and letting it dry, etc.? Second, were you taking the right dose? One packet per day may not have been enough for you. I would suggest increasing the dose and rechecking your "free" testosterone levels just prior to restarting the therapy, and then again three weeks later. Further dose adjustments can be made at that time.
Injectable testosterone is not "physiologic." That means your body is not used to getting a walloping dose of "vitamin T." Injections tend to send testosterone levels through the roof initially, and then gradually "wear off" over the next week or two. Consequently, you wind up having higher than recommended blood testosterone levels initially and lower than recommended levels just prior to getting your next shot. Sure, the sky-high levels might come in handy if you need to be horned-up for a Casanova-style weekend planned with a hottie that you want to impress. But being "the love machine" one weekend and "Mr. Microsoft" the next isn't all that desirable.
One other thing to consider if you really don't like or "respond" to AndroGel. There is a new testosterone supplement available in the U.S. that is absorbed by the gums in the mouth. You place the tablet between the inside of your lip and the gums above your teeth, and let it absorb. It might be worth a try.
Checking a toilet
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.